The following medications are currently prescribed for him: Mirtazapine 30 mg day, Fluoxetine 20 mg cap day, Risperidone 1mg day. He does not sleep well at night and sleeps almost all day. I am concerned about the interaction of these drugs causing these sleep problems as it is almost impossible to wake him when I visit. He also has difficulty speaking.
My father is 90 years old and was recently placed in a nursing home?
- 1 Nov 2013 by js395webb
- 1 November 2013
It is probably the risperidone but all of these drugs can cause drowsiness. Risperidone really shouldnt be used on the elderly. There is a black box (the most severe warning given by the FDA without pulling the product) regarding high mortality rates when given to older adults. I would insist he be taken off of it if it were MY father! Here is a couple of links to read about the medicine:
It is also common for people in nursing homes, and just older folks in general, to have their days and nights mixed up and will sleep all day and be restless at night. It helps if they make him stay awake during the day and keep him busy and not let him nap the day away then he will be more apt to sleep at night. Why are they giving him all these drugs in the first place? Mirtazepine and Fluoxetine are both antidepressants and Risperidone is an antipsychotic.
I'd find out what time of day he gets the mirtazapine and risperadol. If its not at bedtime I'd ask to have it changed. Also, if the risperadol is causing him that many side effects I'd ask to have the dose decreased to 0.5mg. There are regulations nursing homes have to follow regarding the use of these kinds of meds, and they can't be over sedating them.
I work in a nursing home. It is important for you to be visible. Try to alter your visiting times. I think you need to call his doctor directly and voice your concerns. In some homes they might have him sleep all day so they
don't have to deal with them ... not mine fortunately. Be aggressive with
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 27 Jan 2010 • 1 answer
Updated 8 Dec 2013 • 5 answers
Updated 10 Jul 2013 • 3 answers
Updated 29 Feb 2016 • 2 answers
Posted 11 days ago • 0 answers